Alert archive / North Dakota / Blizzard Warnings in 2024

Blizzard Warning 1, NWS Bismarck, ND

November 20, 20249 counties in North Dakota

NWS Bismarck, ND issued this blizzard warning at Nov 20, 2024, 9:33 AM CST for 9 counties in North Dakota. It was in force for 8 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 20, 2024, 9:33 AM CST (15:33 UTC)
Expired
Nov 20, 2024, 6:00 PM CST
In force
8 hr
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, Burke County, ND, Foster County, ND, McHenry County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Wells County, ND

The radar

The Minot AFB radar (KMBX), 33 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 20, 10:00 AM CSTSNOW 4.5Bottineau, ND24 hour total.
Nov 20, 5:22 PM CSTSNOW 4Harvey, NDRelayed through media. Also reports 0.63 inches of liquid.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 3.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2024-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2024-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 382 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
382 m²/s²
0-3 km storm-relative helicity
428 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

832 
WWUS43 KBIS 201533
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
933 AM CST Wed Nov 20 2024

NDZ002>005-011>013-021>023-202345-
/O.UPG.KBIS.WS.W.0004.000000T0000Z-241121T0000Z/
/O.NEW.KBIS.BZ.W.0001.241120T1533Z-241121T0000Z/
Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-
Sheridan-Wells-
Including the cities of Lignite, St. John, Rugby, Towner, Velva,
Goodrich, Wilton, Minot, Drake, Rolla, Fessenden, Glenburn,
Powers Lake, Dunseith, Bottineau, Shell Valley, Turtle Lake,
Sherwood, Mcclusky, Washburn, Bowbells, Columbus, Portal,
Underwood, Rolette, Garrison, Mohall, and Harvey
933 AM CST Wed Nov 20 2024

...BLIZZARD WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Snow and blowing snow. Additional snow accumulations 
  between 1 and 4 inches with locally higher amounts possible. Winds 
  gusting as high as 60 mph.

* WHERE...North central and portions of northwest North Dakota.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Plan on slippery road conditions. Widespread blowing 
  snow will significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel should be restricted to emergencies only. If you must travel, 
have a winter survival kit with you. Notify a friend or family 
member of your travel plans. If you get stranded, stay with your 
vehicle. The latest road conditions can be obtained by calling 5 1 1.

&&

$$

NDZ025-202345-
/O.UPG.KBIS.WW.Y.0013.000000T0000Z-241121T0000Z/
/O.NEW.KBIS.BZ.W.0001.241120T1533Z-241121T0000Z/
Foster-
Including the cities of Carrington
933 AM CST Wed Nov 20 2024

...BLIZZARD WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Snow and blowing snow. Total snow accumulations between 1 
  and 2 inches. Winds gusting as high as 60 mph.

* WHERE...Foster County.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Plan on slippery road conditions. Widespread blowing 
  snow will significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel should be restricted to emergencies only. If you must travel, 
have a winter survival kit with you. Notify a friend or family 
member of your travel plans. If you get stranded, stay with your 
vehicle. The latest road conditions can be obtained by calling 5 1 1.

&&

$$

NDZ001-009-010-202345-
/O.CON.KBIS.WW.Y.0013.000000T0000Z-241121T0000Z/
Divide-Williams-Mountrail-
Including the cities of Stanley, Parshall, New Town, Williston,
and Crosby
933 AM CST Wed Nov 20 2024

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS 
EVENING...

* WHAT...Light snow and blowing snow. Additional accumulations under 
  an inch expected. Winds gusting as high as 50 mph.

* WHERE...Divide, Mountrail, and Williams Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Plan on slippery road conditions. Blowing snow will 
  significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions can be obtained by calling 5 1 1.

&&

$$

NDZ017>020-031>037-202345-
/O.CON.KBIS.WW.Y.0013.000000T0000Z-241121T0000Z/
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
Burleigh-Kidder-Stutsman-
Including the cities of Halliday, Steele, Tappen, Bismarck,
Watford City, Hazen, Dickinson, Mandan, Medora, Center, Beach,
Jamestown, Killdeer, and Beulah
933 AM CST Wed Nov 20 2024 /833 AM MST Wed Nov 20 2024/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM 
MST/ THIS EVENING...

* WHAT...Snow and blowing snow. Additional snow accumulations up to 
  one inch. Winds gusting as high as 55 mph.

* WHERE...Portions of northwest, south central, southeast, and 
  southwest North Dakota.

* WHEN...Until 6 PM CST /5 PM MST/ this evening.

* IMPACTS...Plan on slippery road conditions. Widespread blowing 
  snow could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions can be obtained by calling 5 1 1.

&&

$$

Smith
2 follow-up statements
443 
WWUS43 KBIS 202121
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
321 PM CST Wed Nov 20 2024

NDZ002>005-011>013-021>023-025-210000-
/O.CON.KBIS.BZ.W.0001.000000T0000Z-241121T0000Z/
Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-
Sheridan-Wells-Foster-
Including the cities of Mcclusky, Rolette, Dunseith, Mohall,
Minot, Rolla, Shell Valley, Portal, St. John, Columbus,
Fessenden, Drake, Glenburn, Carrington, Harvey, Powers Lake,
Turtle Lake, Bottineau, Underwood, Lignite, Bowbells, Goodrich,
Rugby, Washburn, Sherwood, Velva, Towner, Garrison, and Wilton
321 PM CST Wed Nov 20 2024

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Blizzard conditions. Additional snow accumulations up to 
  one inch. Winds gusting as high as 50 mph.

* WHERE...Portions of north central, northwest, south central, and 
  southeast North Dakota.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Plan on slippery road conditions. Areas of blowing snow 
  will significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel should be restricted to emergencies only. If you must travel, 
have a winter survival kit with you. Notify a friend or family 
member of your travel plans. If you get stranded, stay with your 
vehicle. The latest road conditions can be obtained by calling 5 1 1.

&&

$$

NDZ001-009-010-210000-
/O.CON.KBIS.WW.Y.0013.000000T0000Z-241121T0000Z/
Divide-Williams-Mountrail-
Including the cities of Crosby, Stanley, Williston, Parshall, and
New Town
321 PM CST Wed Nov 20 2024

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS 
EVENING...

* WHAT...Blowing snow. Winds gusting as high as 40 mph.

* WHERE...Divide, Mountrail, and Williams Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Plan on slippery road conditions. Blowing snow will 
  significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling, especially in open areas. The latest 
road conditions can be obtained by calling 5 1 1.

&&

$$

NDZ017>020-031>037-210000-
/O.CON.KBIS.WW.Y.0013.000000T0000Z-241121T0000Z/
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
Burleigh-Kidder-Stutsman-
Including the cities of Center, Dickinson, Jamestown, Medora,
Hazen, Killdeer, Beulah, Tappen, Steele, Mandan, Beach, Watford
City, Halliday, and Bismarck
321 PM CST Wed Nov 20 2024 /221 PM MST Wed Nov 20 2024/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM 
MST/ THIS EVENING...

* WHAT...Light snow and blowing snow. Additional snow accumulations 
  less than an inch. Winds gusting as high as 40 mph.

* WHERE...Portions of northwest, south central, southeast, and 
  southwest North Dakota.

* WHEN...Until 6 PM CST /5 PM MST/ this evening.

* IMPACTS...Plan on slippery road conditions. Widespread blowing 
  snow will significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions can be obtained by calling 5 1 1.

&&

$$

Smith
098 
WWUS43 KBIS 202355
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
555 PM CST Wed Nov 20 2024

NDZ002>005-011>013-021>023-025-210100-
/O.EXP.KBIS.BZ.W.0001.000000T0000Z-241121T0000Z/
Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-
Sheridan-Wells-Foster-
Including the cities of Shell Valley, Underwood, Rugby, Dunseith,
Mcclusky, Rolla, Minot, Bottineau, Portal, Mohall, Glenburn,
Powers Lake, Towner, Fessenden, Wilton, St. John, Turtle Lake,
Harvey, Garrison, Washburn, Velva, Bowbells, Sherwood,
Carrington, Lignite, Goodrich, Columbus, Drake, and Rolette
555 PM CST Wed Nov 20 2024

...BLIZZARD WARNING WILL EXPIRE AT 6 PM CST THIS EVENING...

Although patchy blowing snow will be possible through this evening, 
Blizzard conditions are no longer expected. Thus, the Blizzard 
Warning will expire at 6 PM CST.

$$

NDZ001-009-010-017>020-031>037-210100-
/O.EXP.KBIS.WW.Y.0013.000000T0000Z-241121T0000Z/
Divide-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-Golden
Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-
Including the cities of Hazen, Williston, Mandan, Dickinson, New
Town, Crosby, Jamestown, Beulah, Halliday, Bismarck, Stanley,
Killdeer, Watford City, Tappen, Medora, Center, Steele, Beach,
and Parshall
555 PM CST Wed Nov 20 2024 /455 PM MST Wed Nov 20 2024/

...WINTER WEATHER ADVISORY WILL EXPIRE AT 6 PM CST /5 PM MST/ THIS 
EVENING...

Although patchy blowing snow will be possible through this evening, 
conditions are expected to generally improve through this evening. 
Thus, the Winter Weather Advisory will expire at 6 PM CST /5 PM MST.

$$

Adam

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this blizzard warning went out at Nov 20, 9:10 AM CST, 23 minutes earlier. Its key messages:

  • Winter Storm Warning and Winter Weather Advisory in effect through this afternoon. Wind Advisory also in effect for the far south through this afternoon. See www.weather.gov/bis for details at your location.
  • Additional snow accumulations under an inch are expected for locations west of Highway 83. 1 to 2 inches of new snow is possible elsewhere, with up to 4 inches possible in the far north central in and near the Turtle Mountains.
  • Strong northwest winds with gusts up to 60 mph expected today, gradually diminishing from west to east this afternoon, then rapidly diminishing this evening. Blowing snow will significantly reduce visibility at times.
  • Colder temperatures through the weekend with highs mostly in the 20s and 30s, and lows mostly in the single digits to teens above zero. Even cooler temperatures possible to start next week, though uncertainty is higher.
  • A 60 to 80 percent chance of additional snow this weekend in the north, with lower chances south.
Area forecast discussion, Nov 20, 9:10 AM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
910 AM CST Wed Nov 20 2024

.KEY MESSAGES...

- Winter Storm Warning and Winter Weather Advisory in effect
  through this afternoon. Wind Advisory also in effect for the
  far south through this afternoon. See www.weather.gov/bis for
  details at your location.

- Additional snow accumulations under an inch are expected for
  locations west of Highway 83. 1 to 2 inches of new snow is
  possible elsewhere, with up to 4 inches possible in the far
  north central in and near the Turtle Mountains.

- Strong northwest winds with gusts up to 60 mph expected
  today, gradually diminishing from west to east this afternoon,
  then rapidly diminishing this evening. Blowing snow will
  significantly reduce visibility at times.

- Colder temperatures through the weekend with highs mostly in
  the 20s and 30s, and lows mostly in the single digits to teens
  above zero. Even cooler temperatures possible to start next
  week, though uncertainty is higher.

- A 60 to 80 percent chance of additional snow this weekend in
  the north, with lower chances south.

&&

.UPDATE...
Issued at 908 AM CST Wed Nov 20 2024

The snow bands continue to slowly drift to the east, with very
gusty winds everywhere. We've seen reports of over 60 mph gust
in the north central and south central. Near blizzard conditions
still continue in the north central. A Blizzard Warning may be
needed for the Warning area. Conditions will slowly improve
later today.

UPDATE
Issued at 544 AM CST Wed Nov 20 2024

Light snow and blowing snow continues across most locations
along and east of Highway 83. Some observations further west
show light snow at times as well, although based on the
Williston and Bowman radars, blowing snow alone is the most
likely culprit. Overall, the forecast remains on track.

&&

.DISCUSSION...
Issued at 327 AM CST Wed Nov 20 2024

Surface low pressure has stalled over southeastern Manitoba as
expected resulting in wrap-around light snow occurring over all
but far southwestern ND. Though occasional bands of moderate
snowfall have and may continue to develop at times, especially
in the north central. Northwesterly winds remain very strong
with this system with widespread gusts of 45 to 55 mph still
occurring. Winds and light snow are expected to persist through
the morning before low pressure shoots off/redevelops rapidly
over the Great Lakes Region. This will result in snow mostly
ending by the evening hours and winds rapidly diminishing late
this afternoon and overnight. Current headlines look good for
the moment, although may need to be revisited as winds/snow end
from west to east today.

As upper low pressure moves off to the east through the
remainder of the week, a ridge will slide across the Central
Plains. However, the thermal ridge isn't progged to adequately
amplify into the state. As a result, most locations north and
east of the Missouri River will see highs in the 20s through
Saturday, while the southwest will likely be warmer and in the
30s.

Models are in fairly good agreement that energy off north
Pacific low will break through the Rocky Mountains, and eject
through the Northern Plains/southern Canada as a clipper system
this weekend. Light snow off this could start in the northwest
as soon as Friday evening, though is most favored Saturday
afternoon through Sunday. Currently, NBM probabilities suggest a
60 to 80 percent chance of snow with this system, and a greater
than 50 percent chance of an inch or more of snow mainly along
and north of Highway 2. Current snow probabilities decrease
rapidly further south.

Beyond Sunday, models begin to diverge. The favored solution is
a bit colder temperatures next week in comparison to this week,
which mainly means widespread highs in the teens and 20s and
lows in the single digits on either side of zero. However, NBM
25th/75th percentile spreads for next week generally remain in
excess of 10 degrees validating higher levels of uncertainty in
said model divergence.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 908 AM CST Wed Nov 20 2024

With the ongoing winter storm, very strong northwesterly winds
are expected to continue through the morning before weakening a
bit this afternoon and diminishing tonight. Light snow and
blowing snow are occurring for most areas along and east of
Highway 83. Meanwhile, most areas west of Highway 83 are
experiencing blowing snow, which is often falsely being observed
on ASOS/AWOS systems as light snow. Regardless, MVFR/IFR
visibility and MVFR ceilings are present over most of the state.
VFR conditions are expected to return to most of the area
later tonight.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM CST /5 PM MST/ this evening
for NDZ001-009-010-017>020-025-031>037.
Winter Storm Warning until 6 PM CST this evening for
NDZ002>005-011>013-021>023.
Wind Advisory until 6 PM CST /5 PM MST/ this evening for
NDZ040>048-050-051.

&&

UPDATE...Smith
DISCUSSION...Telken
AVIATION...Telken
Hazardous weather outlook, Nov 20, 8:58 AM CST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
858 AM CST Wed Nov 20 2024

NDZ002>005-011>013-021>023-211500-
Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-
Sheridan-Wells-
858 AM CST Wed Nov 20 2024

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and south central North
Dakota.

.DAY ONE...Today and Tonight

A Winter Storm Warning is in effect through this afternoon. See
www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to report snowfall amounts and any
significant impacts.

NDZ001-009-010-017>020-025-031>037-211500-
Divide-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-Foster-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-
858 AM CST Wed Nov 20 2024 /758 AM MST Wed Nov 20 2024/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect through this afternoon.
See www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to report snowfall amounts and any
significant impacts.

NDZ040>048-050-051-211500-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
858 AM CST Wed Nov 20 2024 /758 AM MST Wed Nov 20 2024/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

A Wind Advisory is in effect through this afternoon. See
www.weather.gov/bis for details.

Reductions in visibility are possible due to blowing snow.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Nov 20, 8:44 AM CST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
844 AM CST Wed Nov 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     Non-Tstm Wnd Gst 1 WNW Heart Butte Dam   46.61N 101.83W
11/20/2024  M64 MPH          Grant              ND   Mesonet

            Mesonet station FW6805 Lake Tschida.

&&

ZH

Nearby

Blizzard Warnings in North Dakota, 2024Every blizzard warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.